Alert archive / Minnesota / Wind Chill Advisories in 2014

Wind Chill Advisory 16, NWS Grand Forks, ND

February 9, 201414 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Feb 9, 2014, 3:29 PM CST for 14 counties in Minnesota. It took effect at Feb 9, 2014, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2014, 3:29 PM CST (21:29 UTC)
In effect from
Feb 9, 2014, 6:00 PM CST
Expired
Feb 10, 2014, 9:00 AM CST
In force
15 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 126 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3394 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WWUS43 KFGF 092129
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CST SUN FEB 9 2014

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-101500-
/O.NEW.KFGF.WC.Y.0016.140210T0000Z-140210T1500Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS...
DETROIT LAKES...WOLF LAKE...FERGUS FALLS...NEW YORK MILLS...
WADENA...ELBOW LAKE
329 PM CST SUN FEB 9 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST MONDAY. 

* TIMING...DANGEROUS WIND CHILLS TONIGHT THROUGH MONDAY MORNING.

* WIND CHILL VALUES...30 TO 35 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

DK
2 follow-up statements
247 
WWUS43 KFGF 100956
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
356 AM CST MON FEB 10 2014

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-101500-
/O.CON.KFGF.WC.Y.0016.000000T0000Z-140210T1500Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS...
DETROIT LAKES...WOLF LAKE...FERGUS FALLS...NEW YORK MILLS...
WADENA...ELBOW LAKE
356 AM CST MON FEB 10 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WIND CHILL VALUES...30 TO 35 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
320 
WWUS43 KFGF 101502
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
902 AM CST MON FEB 10 2014


MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-101615-
/O.EXP.KFGF.WC.Y.0016.000000T0000Z-140210T1500Z/
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
INCLUDING THE CITIES OF...ROSEAU...BAUDETTE...NEWFOLDEN...
RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...
BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS...
DETROIT LAKES...WOLF LAKE...FERGUS FALLS...NEW YORK MILLS...
WADENA...ELBOW LAKE
902 AM CST MON FEB 10 2014

...WIND CHILL ADVISORY HAS EXPIRED...

THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

WINDS ARE NEARLY CALM THIS MORNING...AND WIND CHILLS ARE NO LONGER
A PROBLEM. IT WILL REMAIN BITTERLY COLD THOUGH TODAY.

$$

DK

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 3:10 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 9, 3:10 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
310 PM CST SUN FEB 9 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 310 PM CST SUN FEB 9 2014

THE MAIN CHALLENGE WILL BE TEMPS THEN POTENTIALLY ACTIVE PATTERN
NEXT WEEK. THE GFS HAS BEEN CONSISTENT WITH SYNOPTIC
FEATURES...WITH THE NAM BETTER WITH THERMAL FIELDS...SO PREFER A
BLEND THIS AFTERNOON.

FOR TONIGHT...COLD HIGH PRESSURE WILL SETTLE INTO THE WESTERN
AREAS...AND IDEAL RADIATIONAL COOLING WILL OCCUR HERE. LOWS LAST
NIGHT UNDER THIS HIGH WERE 30 TO 35 BELOW...NOT EXPECTING READINGS
THAT COLD...BUT IT SHOULD BE AROUND 25 BELOW FOR MOST AREAS WITH
LOCALLY COLDER READINGS POSSIBLE. WINDS WILL STAY UP JUST ENOUGH
IN THE EAST TO WARRANT ANOTHER WIND CHILL ADVISORY...WITH READINGS
TO NEAR 40 BELOW LATER TONIGHT. A BITTERLY COLD NIGHT IS IN STORE
FOR THE ENTIRE REGION.

ON MONDAY...GIVEN THE VERY COLD START TEMPS WILL STRUGGLE TO REACH
THE SINGLE DIGITS BELOW ZERO FOR MOST AREAS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 310 PM CST SUN FEB 9 2014

ON TUESDAY INTO TUE NIGHT...AN ALBERTA CLIPPER SHOULD SPREAD AN
INCH OR TWO OF SNOW ACROSS THE FAR NORTH. THERE WILL BE LITTLE
SNOW IN THE FAR SOUTH. WINDS WILL INCREASE FROM THE SOUTH AND
COULD GUST TO 30 MPH ON TUE AFTERNOON IN THE VALLEY...SO THERE
COULD BE SOME BLOWING AND DRIFTING SNOW. FOR NOW WON/T MENTION
GIVEN SOME TIMING DIFFERENCES...BUT POTENTIAL IS THERE ESPECIALLY
WHERE FRESH SNOW FALLS IN THE NORTHERN VALLEY. TEMPS WILL WARM TO
NEAR NORMAL IN MOST AREAS.

ON WEDNESDAY...THE CHANCES FOR SNOW WILL INCREASE ALONG AND NORTH OF
HIGHWAY 2 AHEAD OF A MORE POTENT CLIPPER. THERE WILL BE THE
POTENTIAL FOR A FEW INCHES OF SNOW BY 00Z THU...AND WE WILL NEED
TO MONITOR THIS SYSTEM FOR TRAVEL IMPACTS LATER WED INTO THU.

WEDNESDAY NIGHT THROUGH SUNDAY...THE PRIMARY CONCERN WILL BE EARLY
IN THE PERIOD AS A RATHER STRONG PACIFIC UPPER JET IMPINGES ON THE
PLAINS AND A FAST-MOVING UPPER SHORTWAVE TROUGH IS FORECAST TO RIDE
AN INTENSE 850 MB BAROCLINIC ZONE OVER THE NORTHERN PLAINS
SOUTHEASTWARD. THE GFS INDICATES PW VALUES UP TO 0.40 INCHES WITH
THIS PACIFIC SYSTEM...WITH STRONG WARM ADVECTION/850 MB
FRONTOGENESIS AHEAD OF THE SFC LOW TRACK. STRENGTHENING NORTHERLY
WINDS ARE EXPECTED IN ITS WAKE WITH SURGE OF LOW-LEVEL COLD
ADVECTION. THUS...THIS WILL BE A SYSTEM TO KEEP AN EYE ON. ALTHOUGH
MODELS ARE STARTING TO COME INTO BETTER AGREEMENT...THE GFS REMAINS
A LITTLE FASTER/FARTHER SOUTH THAN THE GEM/ECMWF LEADING TO SOME
UNCERTAINTY IN THE TRACK AND TIMING. HAVE KEPT THE HIGHEST POPS
FOCUSED ACROSS THE NORTHERN HALF OF THE AREA THOUGH.

COLD SFC HIGH PRESSURE WILL BUILD IN BEHIND THE SYSTEM BY LATER
THURSDAY WITH BELOW NORMAL TEMPS EXPECTED. THE TREND FOR LATE WEEK
WILL BE FOR WARMING TEMPS AS THE OVERALL PATTERN BECOMES MORE ZONAL.
HOWEVER...A SERIES OF UPPER WAVES WILL LIKELY AFFECT THE
REGION...AND THE TIMING AND DEGREE OF AMPLIFICATION OF THESE WAVES
AND THE ASSOCIATED EFFECTS ON TEMPS/PRECIP BECOME MUCH LESS DEFINED
TOWARDS THE END OF THE PERIOD...LEADING TO LOW OVERALL FORECAST
CONFIDENCE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1200 PM CST SUN FEB 9 2014

GENERALLY VFR CONDITIONS ARE EXPECTED TO PERSIST OVER THE COMING 24
HOURS. PATCHES OF MVFR/LOW VFR CIGS COULD AFFECT KTVF AND KBJI AT
TIMES THIS AFTERNOON...WITH OTHERWISE ONLY A FEW HIGH CLOUDS.
NORTHWEST BREEZES WILL BECOME LIGHT OR CALM DURING THE LATE
OVERNIGHT HOURS INTO MONDAY UNDER THE SFC HIGH PRESSURE CENTER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...WIND CHILL ADVISORY UNTIL 9 AM CST MONDAY FOR MNZ005-006-008-009-
     013>017-022>024-027-028-030>032-040.

&&

SHORT TERM...DK
LONG TERM...DK/MAKOWSKI
AVIATION...DK
Hazardous weather outlook, Feb 9, 6:41 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CST SUN FEB 9 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
641 AM CST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PARTS OF THE REGION WILL SEE HAZARDOUS WIND CHILLS THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR LIGHT SNOW WILL BE TUESDAY AND WEDNESDAY AS A
SERIES OF WEATHER DISTURBANCES CROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

Nearby

Wind Chill Advisories in Minnesota, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.